Wyoming, 2007Tornado in Wyoming, May 20, 2007
May 20, 2007 · NWS UNR · 1 event in 1 county or zone
A severe thunderstorm developed across southwestern Campbell County and tracked to the northeast. A tornado briefly touched down southwest of Gillette.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed across southwestern Campbell County and tracked to the northeast. A tornado briefly touched down southwest of Gillette.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 12:45 PM MST, 5 hours 27 minutes earlier.
Area forecast discussion, May 20, 12:45 PM MST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT SUN MAY 20 2007
.DISCUSSION...19Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY WITH WARM
FRONT TO KPHP TO EASTERN SD. INTERACTION OF BOUNDARY AND TERRAIN
KICKING OFF SOME STORMS EARLY THIS AFTERNOON...BUT SHEAR PROFILES
WEAK AT THIS POINT SO ACTIVITY SHOULD BE DISORGANIZED. 1-2KJ/KG
MLCAPE AVAILABLE...SO ISOLATED SEVERE STORMS POSSIBLE. REMAINING CAP
WILL ERODE THIS AFTERNOON FROM WEST TO EAST.
TONIGHT...UPPER RIDGE MOVES EAST AS HEIGHT FALLS ADVECT INTO THE
AREA AHEAD OF LARGE SCALE UPPER TROUGH IN THE WESTERN US. SHEAR WILL
INCREASE THIS EVENING...SUPPORTING ROTATING UPDRAFTS AND BOWING
SEGMENTS. EXPECT CONVECTION WILL BLOSSOM IN THE WEST NEAREST BEST
LOW LEVEL CONVERGENCE IN NORTHEAST WY/SOUTHERN MT BY EARLY EVENING.
ACTIVITY WILL SPREAD THROUGH CWA...EVOLVING INTO A CONVECTIVE
COMPLEX AT SOME POINT ESPECIALLY ALONG AND NORTH OF I-90.
MONDAY AND TUESDAY...MODELS IN DECENT AGREEMENT WITH LARGE SCALE
FEATURES. UPPER TROUGH WILL BE SLOWER THAN PREVIOUS GUIDANCE HAS
SHOWN...EXTENDING HIGHER POPS THROUGH TUESDAY NIGHT. FOR
MONDAY...COLD FRONT WILL INCH THROUGH CWA AND END UP BISECTING IT
FROM NORTHEAST TO SOUTHWEST IN THE AFTERNOON. SHEAR WILL BE QUITE
SUFFICIENT FOR ANOTHER ROUND OF SEVERE THUNDERSTORMS ALONG AND AHEAD
OF THE FRONT. 2KJ/KG MLCAPE WILL BE AVAILABLE. HIGHS MONDAY WILL BE
VERY TRICKY WITH EXACT PLACEMENT OF FRONT HAVING LARGE EFFECT.
ACTIVE STORMS WILL EXIT REGION MONDAY NIGHT WITH SHOWERS AND SOME
THUNDERSTORMS LIKELY UNDER COLD POOL ALOFT DURING THE DAY.
BY THE TIME ALL IS SAID AND DONE...WE COULD HAVE SOME DECENT
PRECIPITATION TOTALS OVER MUCH OF THE CWA.
EXTENDED...UNSETTLED AND SEASONABLY COOL WEATHER CAN BE EXPECTED
THROUGH THE MIDDLE AND LATTER PART OF THE WEEK. UPPER LEVEL LOW WILL
BE OVER THE REGION ON WEDNESDAY...THEN SLOWLY EXIT WEDNESDAY NIGHT
AND THURSDAY. THIS WILL BRING SHOWERY AND CHILLY CONDITIONS TO THE
AREA...ESPECIALLY FROM THE BLACK HILLS AREA NORTH AND EAST.
NORTHWESTERLY FLOW ALOFT IS EXPECTED ACROSS THE AREA LATE IN THE
WEEK. THIS SHOULD BRING WEAK DISTURBANCES ACROSS THE NORTHERN PLAINS
WITH A FEW SHOWERS AND STORMS POSSIBLE FROM TIME TO TIME. TIMING OF
THESE WAVES IS UNCERTAIN AT THIS TIME...BUT MOST OF THE ACTIVITY
SHOULD BE DIURNALLY DRIVEN...OCCURRING PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS.
&&
.AVIATION...DEVELOPING STORMS ACROSS EASTERN MONTANA...EASTERN
WYOMING...AND THE BLACK HILLS AREA WILL MOVE EAST-NORTHEAST ACROSS
THE REGION LATE THIS AFTERNOON AND TONIGHT...AFFECTING ALL TWEB
ROUTES. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND GUSTY
WINDS. AREAS OF MVFR CONDITIONS WILL LINGER ACROSS NORTHERN PORTIONS
OF ROUTE 260 THIS AFTERNOON AND INTO TONIGHT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
HELGESON/TRIMARCHI
Hazardous weather outlook, May 20, 9:06 AM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1006 AM MDT SUN MAY 20 2007
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1006 AM MDT (1106 AM CDT) SUN MAY 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER NORTHEASTERN WYOMING AND MOST OF WESTERN SOUTH DAKOTA.
LOW PRESSURE WILL DEEPEN OVER WYOMING TODAY...PUSHING A WARM FRONT
NORTH TOWARD THE NORTH DAKOTA BORDER. INCREASING INSTABILITY WILL
PRIME THE ATMOSPHERE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT. INITIAL ACTIVITY WILL BE OVER THE BLACK HILLS AND
NORTHEASTERN WYOMING THIS AFTERNOON...SPREADING INTO WESTERN SOUTH
DAKOTA LATE THIS AFTERNOON AND EVENING.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL SLIDE INTO WESTERN SOUTH DAKOTA ON MONDAY...AND
WILL BE THE FOCUS FOR ADDITIONAL THUNDERSTORMS. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO CENTRAL
SOUTH DAKOTA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, May 20, 2:09 PM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
309 PM MDT SUN MAY 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 1 N HISEGA 44.07N 103.40W
05/20/2007 E1.00 INCH PENNINGTON SD NWS EMPLOYEE
0135 PM HAIL S JOHNSON SIDING 44.08N 103.44W
05/20/2007 E0.75 INCH PENNINGTON SD PUBLIC
0203 PM HAIL W RAPID CITY 44.08N 103.23W
05/20/2007 E0.88 INCH PENNINGTON SD NWS EMPLOYEE
0220 PM HAIL 4 S RAPID CITY 44.02N 103.24W
05/20/2007 E0.88 INCH PENNINGTON SD TRAINED SPOTTER
&&
BCLocal storm report, May 20, 3:01 PM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
401 PM MDT SUN MAY 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 8 ESE FARMINGDALE 43.92N 102.75W
05/20/2007 E0.88 INCH PENNINGTON SD NWS EMPLOYEE
&&
BCLocal storm report, May 20, 6:11 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT SUN MAY 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL KYLE 43.42N 102.19W
05/20/2007 E1.75 INCH SHANNON SD PUBLIC
&&
WFO UNR STAFFTornado, Campbell
- When
- May 20, 6:12 PM MST to 6:17 PM MST
- Where
- Campbell County, 18 mi SW of Gillette to 16 mi SW of Gillette
- Rating
- EF1
- Path length
- 2 mi
- Path width
- 10 yd
- Reported by
- Trained Spotter
- Coordinates
- 44.096, -105.737
The tornado hit a methane gas well, which started to leak. It also broke a large tree about two feet off the ground, lifted and tossed livestock feeders, and ripped the roof of a well house. Path length and width were estimated.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Montana, May 20 to 21, 2007$62,000 · 2 in hail · 9 events
- Hail in South Dakota, May 20, 20071.75 in hail · 9 events
- Hail in Montana, May 20, 20071 in hail · 4 events
- Flash Flood and Hail in Texas, May 20, 200762 kt wind · 4 events
- Winter Weather in Washington, May 20 to 21, 2007$11,000 · 2 events
- Flash Flooding in Florida, May 20, 2007$5,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 20, 20072 events
- Hail and Damaging Wind in Nebraska, May 20, 200750 kt wind · 2 events
- Hail in Wyoming, May 20, 20071 in hail · 1 event
- Hail in New Mexico, May 20, 20071.75 in hail · 1 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, May 20, 20071 event
- Damaging Wind in Texas, May 20, 2007$10,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27594.